Hail, Adams
- When
- July 2, 5:23 PM MST to 5:38 PM MST
- Where
- Adams County, 17.71 mi NNE of Haynes
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.210, -102.340
An isolated and short-lived severe thunderstorm resulted in one report of large hail over Adams County in southwest North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated and short-lived severe thunderstorm resulted in one report of large hail over Adams County in southwest North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 1:50 PM MST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT FRI JUL 2 2010 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... MAIN FORECAST CONCERNS/HIGHLIGHTS THROUGH THE SHORT TERM PERIOD DEAL PRIMARILY WITH PRECIPITATION CHANCES AND THE ASSOCIATED POTENTIAL FOR SEVERE CONVECTION ACROSS WESTERN AND CENTRAL ND. MODEL MASS FIELDS ARE IN FAIR AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN...BUT DIFFER IN THE TIMING/PLACEMENT OF ANY SPECIFIC AREAS OF CONVECTIVE POTENTIAL. HAVE TRENDED TOWARD THE 12 UTC NAM/GFS FOR FORECAST DETAILS. RECENT WATER VAPOR SATELLITE IMAGERY AND OBJECTIVE UPPER AIR ANALYSIS REVEALS A VIGOROUS MID-LEVEL SHORTWAVE TROUGH TRANSLATING EASTWARD THROUGH THE PACIFIC NORTHWEST IN THE WAKE OF LARGE SCALE RIDGING ENCOMPASSING MUCH OF THE CENTRAL/EASTERN CONUS. AT THE SURFACE...A PRONOUNCED DRYLINE WAS MIXING EASTWARD ACROSS SOUTHEASTERN MT AHEAD OF A STRONG COLD FRONT NOW ENTERING CENTRAL MT. THE MAIN CONCERN IN THE NEAR TERM WILL CONTINUE TO BE THE ONGOING DANGEROUS HEAT CONDITIONS CURRENTLY AFFECTING MUCH OF SOUTH CENTRAL ND. MOSTLY SUNNY SKIES HAVE DEVELOPED ACROSS MUCH OF WESTERN AND CENTRAL ND IN THE WAKE OF A BROKEN/OVERCAST ALTOCUMULUS DECK EARLIER IN THE DAY. THIS HAS ALLOWED TEMPERATURES TO WARM INTO THE LOW TO MID 90S IN THE PRESENCE OF MID/UPPER 60S SURFACE DEWPOINTS. GIVEN H85 TEMPERATURES RANGING FROM 26C TO 28C WITH 1000-500 HPA THICKNESSES AROUND 584 DM...EXPECT CONTINUED SOLAR INSOLATION TO RESULT IN DAYTIME HIGHS RANGING FROM 95 TO 100 DEGREES ACROSS SOUTH CENTRAL ND...WITH HIGH HUMIDITIES ALLOWING HEAT INDEX VALUES TO APPROACH 105 DEGREES BETWEEN 21 AND 00 UTC. OUR CURRENT HEAT ADVISORY IS SET TO EXPIRE AT 00 UTC...BUT OPPRESSIVE/HAZARDOUS HEAT CONDITIONS WILL LIKELY PERSIST WELL INTO THE EVENING. WE CONSIDERED EXTENDING THE CURRENT HEAT ADVISORY THROUGH 03 UTC THIS EVENING...BUT GIVEN THE SLOW RISE IN TEMPERATURES ACROSS SOUTH CENTRAL ND...WILL LEAVE THAT DECISION UP TO THE EVENING CREW. THE ATTENTION THEN SHIFTS TO THE ANTICIPATED CONVECTIVE POTENTIAL ACROSS WESTERN AND CENTRAL ND LATER THIS EVENING. LATEST SPC MESOSCALE ANALYSIS SUGGESTS THE AIR MASS ACROSS MUCH OF THE STATE HAS BECOME MODERATELY TO STRONGLY UNSTABLE WITH MLCAPES OF 2000 TO 3000 J/KG BENEATH VERY STEEP MID LEVEL LAPSE RATES IN EXCESS OF 8 DEG C/KM. THIS POTENTIALLY VOLATILE THERMODYNAMIC ENVIRONMENT APPEARS TO BE VERY STRONGLY CAPPED AMIDST H7 TEMPERATURES IN EXCESS OF 14C. 18 UTC SPECIAL SOUNDING FROM GGW SUPPORTS THIS THINKING GIVEN SUBSTANTIAL LOW LEVEL INHIBITION WITH SBCIN OF 300 TO 400 J/KG. GIVEN THE STRONG CAP IN PLACE...CONVECTIVE INITIATION REMAINS UNCERTAIN. THE CURRENT THINKING IS FOR CONVECTION TO FIRST INITIATE OVER THE HIGHER TERRAIN OF SOUTHEASTERN MT AND NORTHEASTERN WY IN RESPONSE TO OROGRAPHIC LIFTING...AND THEN EXPAND NORTHEASTWARD ACROSS ND THIS EVENING AS DYNAMIC SUPPORT ASSOCIATED WITH MULTIPLE MID/UPPER LEVEL DISTURBANCES OVERSPREADS LOW LEVEL CONVERGENCE ALONG THE COLD FRONT AND/OR DRYLINE. ONCE INITIATION OCCURS...MARGINAL DEEP LAYER VERTICAL SHEAR ON THE ORDER OF 30 TO 40 KTS WILL COMBINE WITH AVAILABLE MOISTURE/INSTABILITY TO SUPPORT RELATIVELY HIGH-BASED SUPERCELLS CAPABLE OF PRODUCING AT LEAST LARGE HAIL AND DAMAGING WINDS. THE SEVERE THREAT WILL LIKELY CONTINUE INTO THE OVERNIGHT ACROSS WESTERN/CENTRAL ND IN THE FORM OF A LARGER SCALE MCS ON THE NOSE OF A BROAD NOCTURNAL LOW LEVEL JET...MUCH LIKE PREVIOUS NIGHTS. MUCH OF WESTERN AND NORTHERN ND REMAINS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM SPC THROUGH THE EVENING/OVERNIGHT WITH A LOW-PROBABILITY THREAT FOR ALL HAZARDS. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST ACROSS OUR EASTERN ZONES ON SATURDAY AFTERNOON AS A STRONG COLD FRONT SHIFTS EASTWARD ACROSS THE STATE. AGAIN...STRONG INSTABILITY AND FAVORABLE SHEAR COULD CONTRIBUTE TO A FEW SEVERE STORMS. THE STORM PREDICTION CENTER HAS PLACED THE EASTERN THIRD OF ND UNDER A CATEGORICAL SLIGHT RISK FOR SEVERE STORMS...WITH A HATCHED PROBABILISTIC AREA FOR SIGNIFICANT SEVERE. BEYOND SATURDAY...LOW- END CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST ACROSS PORTIONS OF WESTERN AND CENTRAL ND AS MULTIPLE WEAK MID/UPPER LEVEL IMPULSES TRAVERSE THE LARGER SCALE FLOW PATTERN...WITH THE BEST CHANCE OCCURRING ON MONDAY WITH THE PASSAGE OF A WEAK SURFACE TROUGH. EXPECT TEMPERATURES TO TREND COOLER THROUGH THE WEEKEND BENEATH THE UPPER TROUGH. .LONG TERM...TUESDAY THROUGH FRIDAY NIGHT... MODELS IN FAIR AGREEMENT TUESDAY AND WEDNESDAY...KEEPING A BROAD UPPER LEVEL TROUGH OVER CENTRAL CANADA AND NORTH CENTRAL US. THUS WILL KEEP A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS WITH THIS CYCLONIC FLOW ALOFT. THE MODELS MOVE THE MAIN UPPER LOW TOWARDS HUDSON BAY WITH NORTHWESTERLY FLOW ALOFT OVER NORTH DAKOTA. THE TIMING OF POSSIBLE SHORTWAVES IN THIS NORTHWESTERLY FLOW...AS WELL AS MODEL DIFFERENCES IN THE STRENGTH OF THE WESTERLIES OF THE UPPER LEVEL FLOW...WILL KEEP CONFIDENCE LOW REGARDING PRECIPITATION CHANCES FOR THURSDAY AND FRIDAY. THEREFORE WILL KEEP THE LATTER HALF OF THE LONG TERM FORECAST DRY. MAX TEMPERATURES MAINLY IN THE 70S TO LOWER 80S WITH MINS IN THE 50S. && .AVIATION... VFR CONDITIONS ACROSS THE STATE THIS AFTERNOON WITH SOME MID LEVEL CLOUDINESS ACROSS CENTRAL NORTH DAKOTA. A DEVELOPING SURFACE LOW SITS IN SOUTHEASTERN MONTANA WITH A STRONG COLD FRONT MOVING EASTWARD THROUGH CENTRAL MONTANA. WINDS OF 10 TO 20 KNOTS AREA WIDE WITH GUSTS AS HIGH AS 30 KNOTS AT KBIS AND KJMS. SCATTERED THUNDERSTORMS ARE A POSSIBILITY THIS EVENING AT KISN...KMOT...AND KDIK. COLD FRONT MOVES THROUGH KISN AND KDIK BY 04Z AND TO KMOT AND KBIS BY 12 UTC WITH A WIND SHIFT FROM SOUTHWEST TO NORTHWEST. WIDESPREAD THUNDERSTORM ACTIVITY WILL LIKELY BE ALONG AND BEHIND THIS STRONG SURFACE COLD FRONT. LATER TAF ISSUANCES WILL LIKELY CONTAIN MENTION OF THUNDERSTORMS FOR MUCH OF NORTH DAKOTA TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ018>020-033>035-041-042-044>046. && SHORT TERM...HAMMER/SAVADEL LONG TERM...VINING AVIATION...COUSINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 517 AM CDT FRI JUL 2 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 517 AM CDT FRI JUL 2 2010 /417 AM MDT FRI JUL 2 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WARM AND HUMID CONDITIONS CAN BE EXPECTED TODAY. HEAT INDICES WILL APPROACH AND PERHAPS EXCEED 105 DEGREES OVER PORTIONS OF THE SOUTHWEST AND THE SOUTH CENTRAL THIS AFTERNOON AND EARLY EVENING. CHANCES FOR THUNDERSTORMS...SOME STRONG TO SEVERE...ARE FORECAST THROUGH TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE BEST CHANCES FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY INTO SATURDAY EVENING WILL BE CONFINED TO PORTIONS OF CENTRAL NORTH DAKOTA. PERIODS OF THUNDERSTORMS ARE ALSO FORECAST MONDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO SATURDAY EVENING. NH
The Bismarck radar (KBIS), 136 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244952.